Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 195, NWS Midland/Odessa, TX

July 31, 2020Gaines County, Texas; Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 31, 2020, 2:53 AM CDT for Gaines County, Texas; Lea County, New Mexico. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2020, 2:53 AM CDT (07:53 UTC)
Expired
Jul 31, 2020, 4:00 AM CDT
In force
67 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lea County, NM, Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 120 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 12:28 AM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 31, 12:28 AM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1228 AM CDT Fri Jul 31 2020

.DISCUSSION...

See 06z aviation discussion below.

&&

.AVIATION...

There is a slight chance of TSRA tonight and again Friday
afternoon and evening but location and timing are uncertain so
will leave out for now. VFR conditions are expected outside of
storms. Winds are somewhat variable ranging from the southeast to
the southwest with some gusts. Expect winds to become more
northeasterly by morning then turn more toward the east later in
the day.

&&

PREV DISCUSSION... /issued 209 PM CDT Thu Jul 30 2020/

DISCUSSION...
Today's diurnal heating cycle is expected to yield isold-sct TSRA
from Lea Co ewd across the nrn PB thru around 03Z, in proximity
to a surface boundary, and in the GDP-Davis Mtns. Thermodynamic
and kinematic fields are favorable for a few strong/severe
storms. Meanwhile a favorable mid-level pattern for
precip/boundaries is in place courtesy of a long fetch of nw flow
aloft. After 03Z this evening a 2nd round of storms are expected
to drop s-sw thu the S Plains along with a well defined cold pool
enhanced cold front. Assocd convection will mostly likely be
confined to the nrn CWFA, probably dissipating TSRA/SHRA close to
parts of I-20 corridor between 12Z-18Z/Fri. Assocd morning clouds
and boundary does set up Fri PM to be noticeably cooler than
today. Cooler temps will preclude convective initiation Fri PM,
however a minor shrtwv trof in nw flow is progged to move s-se Fri
night/Sat AM and a cluster of storms may drop down into SE NM/GDP
Mtns/NW PB. Location could change, hard to say ATTP since there
is not much of a low-level jet signal farther e across PB. SB
instability will have a better chance to materialize Sat PM
(warmer temps). There is an upper- level shrtwv trof evident at 3h
(not so much at 5h) and NAM12/GFS initiate isold-sct storms by
21Z Sat across PB and in the mtns. Bulk shear of 35kts does
support strong/severe storms. Sun looks to be a pretty good set-up
for diurnally driven storms to form in the Highlands of NE NM
during the afternoon and then moving s-se, favoring nocturnal
storms in SE NM/NW PB late Sun night/early Mon AM. Assocd boundary
may then serve as focus farther se across PB for storms Mon PM
and cooler high temps? By Wed nw flow pattern starts to diminish
as subtropical ridge builds ewd and high temps start to increase.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     70  95  71  97 /  20  20  20  10
Carlsbad                       72  97  71  97 /  40  30  40  20
Dryden                         75  99  73 100 /  10  20   0  10
Fort Stockton                  71  96  71  97 /  20  20  10  20
Guadalupe Pass                 68  88  68  88 /  40  20  40  20
Hobbs                          68  94  68  94 /  30  20  30  10
Marfa                          63  91  63  91 /  10  40  20  40
Midland Intl Airport           72  96  71  97 /  20  20  20  10
Odessa                         73  97  72  98 /  20  20  20  10
Wink                           73  99  72 100 /  30  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/99
Hazardous weather outlook, Jul 30, 1:40 PM CDT, 13 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
140 PM CDT Thu Jul 30 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-311845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
140 PM CDT Thu Jul 30 2020 /1240 PM MDT Thu Jul 30 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will be possible today after
4 pm across the northern Permian Basin and southeastern New Mexico.
A few storms could be strong with downburst winds, hail, cloud to
ground lightning and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 8:09 PM CDTSpecial Weather StatementMAFScurry51 min
Jul 30, 8:18 PM CDTSpecial Weather StatementMAFScurry42 min
Jul 31, 4:00 AM CDTSpecial Weather StatementMAFAndrews, Gaines, Martin45 min
Jul 31, 4:59 AM CDTSpecial Weather StatementMAFAndrews, Ector, Loving, Midland, Winkler46 min
Jul 31, 6:21 PM CDTSpecial Weather StatementMAFTerrell24 min
Jul 31, 6:52 PM CDTSpecial Weather StatementMAFTerrell23 min
Jul 31, 4:14 AM CDTSpecial Weather StatementMAFEddy46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Severe Thunderstorm Warnings in New Mexico, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.